Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 8, NWS Des Moines, IA

February 21, 2016Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Feb 21, 2016, 6:23 AM CST for Black Hawk County, Iowa. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Feb 21, 2016, 6:23 AM CST (12:23 UTC)
Expired
Feb 22, 2016, 8:11 AM CST
In force
26 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Hawk Creek at Hudson (HUDI4). The gauge peaked at 14.12 ft at Feb 21, 2016, 3:00 AM CST.

actionminormoderate1012141602/2102/2202/23
Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

952 
WGUS43 KDMX 211223
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
623 AM CST SUN FEB 21 2016

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Black 
Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-221223-
/O.NEW.KDMX.FL.W.0008.160221T1223Z-160222T1411Z/
/HUDI4.1.ER.160221T0330Z.160221T1030Z.160221T1411Z.NO/
623 AM CST SUN FEB 21 2016

...Flood Warning in effect until this morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until this morning.
* At  5:45 AM Sunday the stage was 14.1 feet...or 0.1 feet above 
  Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring.
* Forecast...continue falling and go below Flood Stage this morning.
* Impact...At  14.0 feet...Water affects Watters Road. Some 
  residential evacuations may be needed. Ridgeway Avenue at US 63 in
  Waterloo is flooded.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$
2 follow-up statements
912 
WGUS83 KDMX 211640
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 AM CST SUN FEB 21 2016

...The Flood Warning has been extended for all or portions of the 
following rivers in Iowa...Black Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-221640-
/O.EXT.KDMX.FL.W.0008.000000T0000Z-160222T1800Z/
/HUDI4.1.ER.160221T0330Z.160221T1030Z.160221T1800Z.NO/
1040 AM CST SUN FEB 21 2016

...Flood Warning now in effect until midday today...

The Flood Warning continues for
  The Black Hawk Creek at Hudson...or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until midday today.
* At 9:45 AM Sunday the stage was 14.0 feet...or at Flood Stage.
* Flood Stage is 14.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...continue falling and go below Flood Stage midday today.
* Impact...At 14.0 feet...Water affects Watters Road. Some 
  residential evacuations may be needed. Ridgeway Avenue at US 63 in
  Waterloo is flooded.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$
738 
WGUS43 KDMX 212246
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CST SUN FEB 21 2016

River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC013-212316-
/O.CAN.KDMX.FL.W.0008.000000T0000Z-160222T1800Z/
/HUDI4.1.ER.160221T0330Z.160221T1030Z.160221T1730Z.NO/
446 PM CST SUN FEB 21 2016

* At  3:45 PM Sunday the stage was 13.8 feet...or 0.2 feet below 
  Flood Stage.
* Forecast...fall to 12.9 feet Monday morning.
* Impact...At  12.0 feet...Storm sewers in Waterloo back up.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Feb 21, 5:40 AM CST, 43 minutes earlier.

Area forecast discussion, Feb 21, 5:40 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST SUN FEB 21 2016

.SHORT TERM /TODAY/...
ISSUED AT 400 AM CST SUN FEB 21 2016

COLDER TEMPS ALONG WITH SOME PRECIP ARE THE FORECAST CONCERNS FOR
TODAY.  A QUICK MOVING SHORTWAVE WILL PASS ACROSS IOWA TODAY.  MUCH
OF THE FORCING ASSOCIATED WITH THIS FEATURE WILL EXIT THE STATE BY
18Z AND WHILE THERE IS A LITTLE MORE MOISTURE TO WORK WITH THAN IT
APPEARED YESTERDAY...PRECIP AMOUNTS WILL STILL BE LIGHT.  PTYPE
STILL A HEADACHE PRIMARILY BECAUSE OF A WARM NOSE AT 850 MB THAT
WILL BE ALL BUT GONE BETWEEN 15 AND 18Z.  SURFACE TEMPS HOVER AROUND
FREEZING OR JUST ABOVE THROUGH 15Z BUT WET BULB TEMPS ARE BELOW 32
SO PTYPE SHOULD BE PRIMARILY SNOW...POSSIBLY MIXING WITH SLEET
ACROSS THE NORTH.  IF PRECIP MAKES IT MUCH FURTHER SOUTH OF HIGHWAY
30 WE SHOULD SEE A RAIN/SNOW MIX THEN CHANGE TO RAIN.  NOT SURE IF
FAR EASTERN LOCATIONS WILL SEE MUCH PRECIP AS THE FORCING OUTRUNS
THE WAVE BUT I DID KEEP AT LEAST SLIGHT CHANCE POPS PAST 18Z FOR A
COUPLE HOURS WITH THE THOUGHT THAT FORCING MAY LINGER A BIT.  AS FOR
SNOW AMOUNTS...WITH THE SLIGHTLY HIGHER QPF NOW FORECAST SNOWFALL
AMOUNTS WILL LIKELY GET TO AROUND A HALF INCH OR SO ALONG THE
HIGHWAY 20 CORRIDOR WHICH APPEARS TO BE WHERE THE AXIS OF BEST
PRECIP WILL OCCUR.  EITHER SIDE OF THAT CORRIDOR SNOWFALL WILL JUST
BE A FEW TENTHS.

NEXT...A SECOND PUSH OF COLD AIR MOVES ACROSS THE STATE FROM NORTH
TO SOUTH LATE MORNING INTO THE AFTERNOON.  THIS WILL BRING AN END TO
THE WELL ABOVE NORMAL TEMPS WE HAD BEEN SEEING BUT SNOW FREE AREAS
SHOULD BE ABLE TO MANAGE TEMPS IN THE 40S.  NEAR 40 AROUND THE
HIGHWAY 20 CORRIDOR WITH MID 40S FURTHER SOUTH.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 400 AM CST SUN FEB 21 2016

A STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST
TODAY AND BREAK DOWN THE WESTERN RIDGE BY EARLY MONDAY. THIS
SYSTEM COMBINED WITH ANOTHER SHORT WAVE MOVING SOUTHEAST OUT OF
CANADA...DRIVEN BY THE LARGE HUDSON BAY UPPER HIGH...WILL CARVE
OUT A BROAD TROUGH THROUGH THE CENTRAL AND SOUTHERN PLAINS.
THETA-E ADVECTION WILL MOVE INTO WESTERN IOWA AHEAD OF THESE
SYSTEMS MONDAY NIGHT. DEEP SATURATION IS EXPECTED TO OCCUR...ALBEIT
ALONG A RELATIVELY NARROW RIBBON OVER THE NORTHWEST FORECAST
AREA. THE THERMALLY DRIVEN FORCING SHOULD BE ENOUGH FOR
PRECIPITATION TO DEVELOP WITH LIGHT SNOW NORTH AND RAIN TO THE
SOUTH. THIS PRECIPITATION WILL LINGER INTO TUESDAY EVENING AS IT
SLOWLY SETTLES TO THE SOUTHEAST. THE PRIMARY FORCING AND BULK OF
THE MOISTURE WILL BE THROUGH THE SOUTHERN PLAINS AND INTO THE OHIO
VALLEY DURING THIS PERIOD AS THE PACIFIC SYSTEM CLOSES OFF AND
DEVELOPS INTO A STRONGER SYSTEM THAT WILL NOT IMPACT THE STATE.

COLDER AIR WILL FOLLOW THOUGH WILL REMAIN SEASONAL MID TO LATE
WEEK. SOME UNCERTAINTY FOR FRIDAY INTO NEXT WEEKEND. SOME
VARIABILITY ON THE EVOLUTION OF THE HUDSON BAY UPPER LOW AS IT
SETTLES SOUTH THEN EAST DURING THIS PERIOD AND HOW FAR SOUTH IT
GETS BEFORE MAKING THE TURN. THE SIGNIFICANCE IS THIS UPPER LOW
WILL HAVE AN ACCOMPANYING ARCTIC SURGE WITH PROJECTED 850 MB
TEMPERATURES OF -30 OR BELOW. THE FARTHEST SOUTH SOLUTIONS BRING
THIS AIR MASS WELL SOUTH INTO MINNESOTA AND WISCONSIN. AT THIS
TIME...THE COLDEST SOLUTIONS SEEM A BIT EXTREME. FARTHER NORTH AND
EAST SOLUTIONS ALLOW FOR WARMER AIR TO START REACHING THE MISSOURI
VALLEY.

&&

.AVIATION...21/12Z
ISSUED AT 540 AM CST SUN FEB 21 2016

AN UPPER LEVEL WAVE WILL SOME MVFR AND LOCAL IFR CIGS ACROSS
NORTHERN TAF LOCATIONS AND VFR TO LOCAL MVFR CIGS ACROSS MUCH OF THE
AREA THROUGH 18Z ALONG MVFR VSBYS IN SN N AND RA S BEFORE PASSING
EAST. THERE WILL BE A BREAK IN THE LOW CLOUDS THROUGH 21Z BUT A
SECOND COLD FRONT WILL PUSH THROUGH THE STATE BRINGING COLDER
AIR...MVFR CIGS AND MVFR VSBYS IN FOG FROM N TO S AFT 02Z. SFC WND
WILL BE LIGHT OUT OF THE NORTH.

&&

.HYDROLOGY...
ISSUED AT 400 AM CST SUN FEB 21 2016

ICE ACTION STILL EVIDENT ON SEVERAL STREAMS OVER NORTHERN IOWA
INCLUDING THE DES MOINES RIVER BETWEEN FORT DODGE AND STRATFORD
AND THE BOONE RIVER. ICE JAM FLOODING REMAINS POSSIBLE HOWEVER
COOLER TEMPERATURES ARE ARRIVING THROUGH THE NEXT SEVERAL DAYS
WITH THE MELTING PROCESS SLOWING CONSIDERABLY. THE NORTH RACCOON
RIVER FLOW WILL CONTINUE TO MOVE DOWNSTREAM NEAR FLOOD STAGE AND
MAY ECLIPSE IT IN A FEW LOCATIONS. NO WARNINGS AT THIS TIME BUT
WILL BE ISSUED IF NEEDED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...DONAVON
AVIATION...FAB
HYDROLOGY...DONAVON
Hazardous weather outlook, Feb 21, 4:40 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CST SUN FEB 21 2016

IAZ004>007-015>017-023>028-033>039-045>050-221045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-
440 AM CST SUN FEB 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

ICE JAMS ALONG STREAMS MAY CAUSE LOCALIZED MINOR FLOODING TODAY
ESPECIALLY ALONG PORTIONS OF THE BOONE AND DES MOINES RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ044-057>062-070>075-081>086-092>097-221045-
CRAWFORD-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
440 AM CST SUN FEB 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 10:41 AM CSTRiver Flood WarningDMXDallas, Greene4 days

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.